Acute delirium from a cocktail of prescribed pharmaceuticals
Type of Spiritual Experience
Acenocoumarol is an anticoagulant that functions as a vitamin K antagonist (like warfarin). It is a derivative of coumarin and is marketed under the brand names Sintrom and Sinthrome.
Quinapril (marketed under the brand name Accupril by Pfizer) is an angiotensin-converting enzyme inhibitor (ACE inhibitor)
I should think he needed the alcohol to help him to cope with all the drugs he had been given, needless to say it is not the alcohol that caused the problems
A description of the experience
Ned Tijdschr Geneeskd. 2005 Sep 24;149(39):2183-6.
[Delirium attributed to the use of metoprolol].
[Article in Dutch]
van der Vleuten PA1, van den Brink E, Schoonderwoerd BA, van den Berg F, Tio RA, Zijlstra F. Thoraxcentrum, afd Cardiologie, Universitair Medisch Centrum, Groningen. email@example.com
A 53-year-old man with a known history of alcohol abuse was admitted to hospital after a minor collapse. He had a laceration to the forehead and three rib fractures. Laboratory blood-analysis showed raised non-cholestatic liver-enzyme levels suggesting alcohol-abuse. On history taking the patient was shown to have been suffering from personality changes and multiple hallucinogenic episodes for the previous two years.
He had been seen and evaluated by a neurologist to that effect. The patient's family had accepted the situation and thought of it as dementia, probably caused by alcohol abuse. He had been treated for atrial flutter and was taking acenocoumerol, atorvastatin, quinapril and metoprolol 50 mg twice daily as medication.
During admission the patient appeared to be suffering from a delirium with complex visual and auditory hallucinations, for which he was given haloperidol. Revision of medication use led to the stopping of metoprolol, which had been started two years earlier. Within 24 hours the delirium had disappeared completely. There was spontaneous fall in the liver enzymes.
At his last follow-up, the patient had had no psychiatric symptoms for 6 months. The relationship between stopping metoprolol and the disappearance of the psychosis appeared to be a causal one and this is supported by the limited literature available on this subject.